Signs of an overdose and when to use naloxone
It can be difficult to tell if a person is just very high or experiencing an overdose. If you’re having a hard time telling the difference, it is best to treat the situation like an overdose – it could save someone’s life.
Typical signs of an overdose include:
- Loss of consciousness
- Limp body
- Unresponsive to outside touch or noise
- Pulse is slow, erratic, or not there at all
- Breathing is very slow and shallow, erratic, or has stopped
- Choking sounds, or a snore-like gurgling noise (sometimes called the “death rattle”)
- Blue/purple skin tone (light skin), or gray/ashen skin tone (darker skin), especially around the fingernails and lips.
Remember, you can’t administer naloxone to yourself if you are having an overdose.
- If you plan to use drugs, never use alone.
- Make sure the person who is with you knows that you have naloxone and how to use it.
It is rare for someone to die immediately from an overdose. When people survive, it’s because someone was there to respond. The most important thing is to act right away!
If someone is making unfamiliar sounds while sleeping, it is worth trying to wake him or her up. Many loved ones of users think a person was snoring, when in fact the person was overdosing. These situations can be a missed opportunity to intervene and save a life.
What if my naloxone is expired?
Naloxone products typically have an expiration date (“shelf life”) of approximately 18-24 months from the date of manufacture. Scientific studies have shown that expired Naloxone will not harm someone, but it might not be as strong or work as well as the unexpired drug.
A Washington State Department of Health video says that “Naloxone can work past its expiration date, but works best when not expired.”
Naloxone should be stored properly, and protected from sunlight and temperature extremes.